Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Goodland, KS

July 23, 2020Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 23, 2020, 10:59 PM MDT for Yuma County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2020, 10:59 PM MDT (04:59 UTC)
Expired
Jul 24, 2020, 5:00 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:48 AM MDTFLASH FLOODWray, COUS 34 CLOSED IN BOTH DIRECTIONS AT WRAY DUE TO FLASH FLOODING AND HIGH WATER IN AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 169 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS53 KGLD 240459
FFWGLD
COC125-241100-
/O.NEW.KGLD.FF.W.0022.200724T0459Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1059 PM MDT Thu Jul 23 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  East central Yuma County in northeastern Colorado...

* Until 500 AM MDT Friday.

* At 1056 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 7 inches of rain 
  has fallen across the area between Eckley and Laird. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wray, Laird, Beecher Island and Vernon. 

This includes Highway 385 between mile markers 228 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
      4007 10242 4020 10235 4024 10205

FLASH FLOOD...RADAR INDICATED

$$

Lockhart
2 follow-up statements
653 
WGUS73 KGLD 240651
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1251 AM MDT Fri Jul 24 2020

COC125-241100-
/O.CON.KGLD.FF.W.0022.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1251 AM MDT Fri Jul 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM MDT FOR
EAST CENTRAL YUMA COUNTY...

At 1246 AM MDT, thunderstorms were diminishing and moving out of the 
Yuma county, however between 4 and 7 inches of rain have fallen 
across the area between Wray and Laird along U.S. Highway 34. 
Highway 34 has been closed from Wray eastward to the Colorado state 
line due to flooding. Flash flooding is already occurring and is 
expected to continue for several more hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Wray, Laird, Beecher Island and Vernon. 

This includes Highway 385 between mile markers 228 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
      4007 10242 4020 10235 4024 10205

FLASH FLOOD...OBSERVED

$$

Lockhart
228 
WGUS73 KGLD 241051
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
451 AM MDT Fri Jul 24 2020

COC125-241101-
/O.EXP.KGLD.FF.W.0022.000000T0000Z-200724T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
451 AM MDT Fri Jul 24 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA COUNTY WILL EXPIRE
AT 500 AM MDT...

The heavy rain has ended. Flood waters have begun to recede. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3979 10205 3979 10215 3987 10226 3989 10242
      4007 10242 4020 10235 4024 10205

$$

DDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:47 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 5:47 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Thu Jul 23 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Thu Jul 23 2020

Overview: SW flow aloft will prevail over the High Plains -- on
the northwest periphery of an upper level ridge centered over the
Central/Southern Plains.

With relatively little change in the synoptic pattern in this
period, expect similar conditions Today-Saturday, i.e. highs in
the mid 90s and a potential for isolated thunderstorms during the
afternoon and evening hours each day. With synoptic subsidence to
the east (beneath the ridge) and light WSW-SW flow aloft over the
Rockies -- convection will largely be tied to diurnal heating/
topography, suggesting that development will most likely occur in
climatologically favored areas (i.e. Palmer Divide) -- and that
the best overall potential should be relegated to Northeast CO and
adjacent KS/NE border counties (Yuma county, in particular).

.LONG TERM...(Sunday through Thursday)
Issued at 120 PM MDT Thu Jul 23 2020

An upper level ridge will be located over the Central and Eastern
United States on Sunday with an upper level High located over the
TX/OK panhandles on Sunday. An upper level trough will extend from
the Saskatchewan and Manitoba provinces into Wyoming and South
Dakota. As the upper level low deepens and moves east, we will see
some heat relief over the extended period. An area of high pressure
will move towards the southwest setting up over the Four Corner
states by Tuesday. The area of high pressure will strengthen
midweek over the Four Corners region.

Sunday will be the hottest day of the extended period as high
temperatures will be in the upper 80s to mid 90s. Sunday afternoon,
a cold front will begin to push south into the Central High Plains
increasing our chances for showers and thunderstorms forming during
the afternoon and extending into the overnight hours.

Early Monday, the cold front is expected to continue passing through
the area bringing cooler air and a likely chance of showers and
thunderstorms throughout the day. Highs are expected to be in the
mid 70s to low 80s, which is almost ten degrees below normal in some
locations.

The cooler temperatures will stick around through the work week with
highs in the mid to upper 80s and lows in the mid 50s to mid 60s.
There is a chance for showers and thunderstorms each afternoon and
evening due to shortwave troughs moving through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Jul 23 2020

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Gusty south winds will slacken somewhat overnight and
return Friday morning after about 15Z. Isolated thunderstorms are
moving across the central High Plains this evening, but are not
expected to impact the TAF sites at this time, so any mention of
storms in the TAFs for GLD and MCK has been excluded.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 23, 10:19 PM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 PM MDT Thu Jul 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 PM MDT Thu Jul 23 2020 /1119 PM CDT Thu Jul 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...
With ongoing moderate to heavy rain showers across Yuma county
Colorado into Dundy county Nebraska and Cheyenne county Kansas
producing total rainfall estimates ranging from 3 to 8 inches, flash
flooding is likely tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms will develop in Northeast Colorado Friday
afternoon, tracking northeastward into Southwest Nebraska late Friday
afternoon and evening. An isolated severe storm is possible, mainly
in Yuma and Dundy counties between 3-8 pm MDT.

Heat index values of 100 to 103 degrees are expected Friday and
Saturday afternoon along and east of a line from Benkelman Nebraska
to Oberlin, Hoxie and Gove Kansas.

.SPOTTER INFORMATION STATEMENT...

Report any areas of flooding or water flowing across roads to local
law enforcement.

In the hours before

Special weather statement, Jul 23, 9:18 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
918 PM MDT Thu Jul 23 2020

COZ090-240400-
Yuma County CO-
918 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
1000 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wray, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Beecher Island, Laird and Vernon.

This includes Highway 385 between mile markers 227 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 10205 3986 10205 3984 10237 4007 10256
TIME...MOT...LOC 0318Z 237DEG 14KT 4005 10220

Lockhart
Special weather statement, Jul 23, 10:08 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
1008 PM MDT Thu Jul 23 2020

KSZ001-NEZ079-240445-
Cheyenne KS-Dundy NE-
1008 PM MDT Thu Jul 23 2020

...SPECIAL WEATHER STATEMENT...

At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Haigler, or 11 miles north of St.
Francis, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benkelman and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147
TIME...MOT...LOC 0407Z 229DEG 16KT 3992 10186

Lockhart
Special weather statement, Jul 23, 10:08 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
1008 PM MDT Thu Jul 23 2020

KSZ001-NEZ079-240500-
Cheyenne KS-Dundy NE-
1008 PM MDT Thu Jul 23 2020

...SPECIAL WEATHER STATEMENT...

At 1007 PM MDT/1107 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Haigler, or 11 miles north of St.
Francis, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benkelman and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 10185 3994 10201 4020 10170 3999 10147
TIME...MOT...LOC 0407Z 229DEG 16KT 3993 10186

Lockhart
Local storm report, Jul 23, 10:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HEAVY RAIN       HAIGLER                 40.01N 101.94W
07/23/2020  M6.78 INCH       DUNDY              NE   MESONET

            STILL RAINING HEAVILY.

&&
Local storm report, Jul 23, 10:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       WRAY                    40.08N 102.23W
07/23/2020  M4.80 INCH       YUMA               CO   MESONET

            STILL RAINING HEAVILY.

&&
Local storm report, Jul 23, 10:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       HAIGLER                 40.01N 101.94W
07/23/2020  M5.00 INCH       DUNDY              NE   TRAINED SPOTTER

            STORM TOTAL THROUGH 10:35 PM MT.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:19 PM MDTSpecial Weather StatementGLDKit Carson41 min
Jul 23, 7:08 PM MDTSpecial Weather StatementGLDYuma52 min
Jul 23, 8:56 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 23, 9:18 PM MDTSpecial Weather StatementGLDYuma42 min
Jul 24, 5:44 AM MDTAreal Flood WarningGLDYuma12 hr
Jul 24, 10:41 AM MDTFlash Flood WatchGLDYuma37 hr

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.